Mar 5, 2008
In reading through the forums, I noticed many posts about PEP. It brought to mind something my doctor told me.... If a condom ever breaks, give my partner a dose of my meds and call her. My question is.... I'm on Atripla. Does PEP require a certain type of meds? If so, is it good practice to give my partner whatever meds I'm currently on?
If a condom ever broke, I'd be concerned of exposing him to a multitude of side effects if they need to switch his medications for PEP. I hope this question makes sense. :)
Response from Dr. Frascino
You have a wise and compassionate HIV specialist in my opinion. I absolutely agree with his recommendation. The reasons are:
1. PEP is most effective if it is started as soon as possible after an HIV exposure. Therefore within minutes is more effective than within hours, which in turn would still be more effective than a delay of days. PEP is not recommended if the interval between exposure and starting treatment is greater than 72 hours.
2. Atripla is a wise choice because it obviously is working for you (hopefully decreasing your viral load to undetectable levels). With a condom failure your partner would be exposed to your strain of virus, which, based on your response to treatment, should be sensitive to Atripla.
3. She advised you call her after you give the first dose. Your HIV specialist would then further evaluate and document the actual degree of risk and, based on many factors (your resistance tests, medication history, your partner's medical history, etc.) optimize the PEP regimen. This could involve changing drugs or perhaps even advising you that PEP really isn't necessary and to stop treatment. If treatment continues, the specialist will monitor, evaluate and manage any PEP-related side effects or toxicities and also arrange for and interpret all post-PEP HIV-screening tests.
The protocol your HIV doctor recommended is exactly what we often recommend at the Frascino Medical Group. On occasion we provide a PEP starter dose of a different combination of antiretroviral drugs if the particular situation warrants such an approach. (For instance, if the HIVer in the magnetic couple is involved in an experimental drug protocol or using an injectable antiretroviral medication, we would opt to use a different PEP regimen for the negative partner even for the starting dose.)
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Itchy Skin A Sign Of Acute HIV Infection?
- Is Itchy Vagina A Symptom Of HIV?
- Sinus Infection Could I Have Acute HIV Infection
- Tingling In Feet Could I Have Acute HIV Infection
- Ear Infection After Oral Sex With No Protection Does It Mean I Have HIV
- Itchy Rash After Oral Sex Form Sex Worker Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.